Medical experts in the Tampa Bay area are warning the public about the dangers of the drug, spice, after a spike in people overdosing and landing in the emergency room.
Tampa Fire Rescue responded to 30 spice-related calls in a five day period this month -- and 12 of those calls came all in one day.
For some perspective, Tampa Fire only had 17 spice-related calls in all of February.
"This is a dangerous drug and should be avoided at all costs," said Chief Bryan Riley, from Tampa Fire Rescue.
Medical experts believe a new chemical compound or a bad batch is responsible for the surge in cases.
What's worse is that you can buy it legally almost anywhere since the state laws can't keep up with the ever-changing compounds.
"The problem is the user will say well, I did that drug six months ago and nothing bad happened, but this time when I do it I'm having seizures, delirium, and I'm out of my mind," said Dr. Tamas Peredy from the Tampa Poison Center. "Remember the guy who is mixing this stuff is not a board certified pharmacist."
Doctors from Tampa General Hospital report patients experiencing strokes, seizures, and a variety of medical conditions after overdosing on synthetic marijuana.
At least one patient died over the weekend, officials said.
"It's like looking at the walking dead," said Sarah Noonkester, a recovering addict.
She said the spice that is on the streets now is worse than anything she has ever tried.
Everyday outside the Marion bus station in Tampa, she says she sees people using, selling, and reacting badly. Just on Monday, she took a cell phone video of a woman unconscious after using spice.
"They're selling it like it's candy out of a bag and people are chasing people down for it," Noonkester said.